Dangers of “Nodding Out” on Heroin and Opiates

Dangers of Nodding Out on Heroin and Opiates
Picture of Medically Reviewed By: Dr. Joshua Yager M.D.

Medically Reviewed By: Dr. Joshua Yager M.D.

Dr. Joshua Yager is an Atlanta native, board-certified family practice physician who is dedicated to the health and wellbeing of his community.

Table of Contents

Heroin and other opioids rapidly act on the brain’s opioid receptors and pleasure pathways upon injection, deeply sedating the central nervous system. This intense depressant effect can significantly decrease blood pressure and body temperature, and critically reduce heart and respiratory rates, posing serious risks. Initially, the state known as “nodding” or “nodding out” might seem benign or even desirable, characterized by a semi-conscious state where users flit between being awake and asleep. However, with continued use, this nodding can escalate into complete unconsciousness, leading to potentially fatal outcomes, especially from respiratory failure.

“Nodding out” is a dire warning sign of an opioid-induced state that disproportionately leads to overdose deaths more than the high from any other substance. At West Georgia Wellness Center, we emphasize the severe risks associated with nodding out on heroin and other opiates, offering insights and support for those grappling with opioid addiction in Atlanta, GA.

What is “Nodding Out?”

“Nodding out” describes a semi-conscious state experienced by heroin users following the initial euphoria or “rush.” This phase involves alternating between wakefulness and heavy drowsiness over several hours. Comparable to a student struggling to stay awake in a dull class, individuals “nod” in and out of consciousness, their heads dipping forward as sleepiness overwhelms them, only to jerk back awake momentarily.

This phenomenon stems from the sedative effects of heroin and similar opioids, which dull the user’s alertness, gradually leading them into a deep, unrousable sleep. While users might seek this state for its perceived tranquility, it dangerously blurs the line between deep sleep and life-threatening unresponsiveness, often marking the perilous threshold of overdose.

Immediate Dangers of Nodding Out

The primary risk associated with “nodding out” is the significant reduction in nervous system activity, affecting not just consciousness but also the essential functions of the body’s organs. This state can dangerously depress respiratory and cardiac functions to the point where the brain is starved of necessary oxygen.

Furthermore, individuals in this condition are at risk of accidental harm, such as aspirating vomit, suffering falls, sustaining head injuries, or incurring burns. The impaired judgment and dulled reflexes inherent in this state also compromise the ability to make safe decisions or react appropriately to hazardous circumstances.

Such vulnerability increases the risk of theft or assault, as the individual’s capacity to protect themselves or seek help is greatly diminished, highlighting the immediate dangers of heroin and opioid use beyond the direct health impact.

More Dangers of “Nodding Out” on Heroin and Opiates

The act of “nodding out” reaches a critical level of danger when individuals become so sedated they fall unconscious, particularly when heroin or opioids are used in conjunction with alcohol or benzodiazepines like Valium or Xanax. This perilous state can quickly escalate to a coma and then to an overdose, leaving only the heart and lungs functioning. Slowed breathing can deprive the brain of essential oxygen, potentially halting all bodily functions and leading to fatal outcomes.

Opioids account for 88% of all drug overdose fatalities. Drug and alcohol treatment facilities are witnessing unprecedented numbers of individuals seeking help for heroin and opioid addiction.

Indication of Addiction

Nodding out frequently suggests a deepening addiction to heroin. As tolerance to the drug grows, users require increasing amounts to achieve the same effect, heightening the drug’s depressant impact. This escalating cycle of needing more heroin to feel its effects can lead to more frequent and intense episodes of nodding out, signaling a serious addiction.

Precursor to Overdose

Nodding out could precede a fatal overdose. Ranging from severe drowsiness to prolonged unconsciousness, this state can culminate in a coma or death. Heroin users develop a tolerance to its euphoric effects faster than to its depressant effects on vital functions, making nodding out a critical warning of potential overdose.

Risk of Injury

Nodding out poses significant risks, especially if it occurs in unsafe environments, such as while standing, in public spaces, or driving. The user becomes a hazard to themselves and others and is more susceptible to theft or other harm when unconscious in public spaces.

Potential for Fatality

For habitual users, nodding out can tragically become routine, potentially leading observers to overlook signs of a deadly overdose. Immediate medical intervention is crucial when someone nods out from an overdose, but familiarity with their condition may delay life-saving responses, risking fatal consequences.

Signs of a Heroin Overdose

Understanding the signs of heroin overdose is crucial, given the high number of related fatalities. Identifying these symptoms early could be life-saving. Key indicators that someone may have overdosed on heroin include:

  • A face that is extremely pale or feels clammy to the touch
  • A body that appears completely limp
  • Fingernails or lips that have a purple or blue hue
  • Making vomiting or gurgling sounds
  • A complete inability to wake up or speak coherently
  • Breathing that has significantly slowed down or stopped, alongside a reduced or absent heartbeat

If you’re battling addiction, West Georgia Wellness Center is here to support your journey to recovery. For information on our residential treatment options or our drug rehab in Atlanta, contact us at 470-348-5643.

Share this post:

Facebook
Twitter
LinkedIn
Pinterest

Latest posts: